South Dakota, 2007

Hail in South Dakota, July 9, 2007

July 9, 2007 · NWS UNR · 11 events in 4 counties and zones

Severe storms developed on the northeern edge of the Black Hills and moved southeastward across the northern and eastern foothills and adjacent plains. Large hail fell from the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe storms developed on the northeern edge of the Black Hills and moved southeastward across the northern and eastern foothills and adjacent plains. Large hail fell from the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 12:40 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 9, 12:40 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
140 PM MDT MON JUL 9 2007

.DISCUSSION...SFC ANALYSIS SHOWS TROF EXTENDING FM ERN MT THRU CNTRL
WY ATTM WITH CDFNT PUSHING THRU NCNTRL MT. WATER VAPOR SHOWS
VIGOROUS UPR TROF TRACKING SEWD FROM SRN ALTA INTO SASK. QUITE WX
CURRENTLY ACRS THE CWFA EARLY THIS AFTN...BUT EXPECT THIS TO CHANGE
AS FORCING WITH CDFNT/UPR WAVE BRINGS THE THREAT FOR SVR WX.

TONIGHT...EXPECT CONVECTION TO CONTINUE DEVELOPING ALONG SFC
TROF/CDFNT AS THEY ADVANCE EWD. MLCAPE OVER 2000J/KG WITH LITTLE IN
THE WAY OF A CAP...COMBINED WITH STEEPENING MID LVL LAPSE RATES AND
INCREASING MID LVL WINDS (AS UPR TROF APPROACHES) WILL SET THE STAGE
FOR AN ACTIVE LATE AFTN/EVE ACRS THE CWFA. BIGGEST THREAT INITIALLY
WILL BE LARGE HAIL...BUT THREAT MAY SHIFT TO MORE OF A WIND THREAT
THIS EVE AS CONVECTION BECOMES LINEAR ALG THE CDFNT.

TUE AND WED...CDFNT SHOULD BE THRU THE CWFA BY OR SHORTLY AFTER
DAYBREAK TUESDAY WITH GUSTY NW WINDS USHERING MUCH COOLER AND DRIER
AIR INTO THE REGION. MOST AREAS SHOULD ONLY SEE HIGHS IN THE 70S.
DRY CONDITIONS WILL CONTINUE ON WED...WITH A LITTLE LESS WIND AND
ONLY SLIGHTLY WARMER TEMPS.

EXTENDED...NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN
PLAINS THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN MILD THROUGH
THE WORK WEEK WITH MOSTLY DRY WEATHER EXPECTED. A WEAK DISTURBANCE
WILL CROSS THE NORTHERN PLAINS BY THE WEEKEND...GIVING THE AREA A
CHANCE OF THUNDERSTORMS.

&&

.AVIATION...SCATTERED -SHRA AND -TSRA ARE EXPECTED TO RE-DEVELOP
THIS AFTERNOON AND PERSIST THROUGH THE EVENING. SOME OF THESE STORMS
COULD BE SEVERE WITH HAIL AND VERY GUSTY WINDS. A STRONG COLD FRONT
WILL PASS THROUGH THE REGION LATE THIS EVENING WITH WINDS SWITCHING
TO THE NORTH/NORTHWEST AT 20 TO 30 MPH.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/RUDGE
Hazardous weather outlook, Jul 9, 4:11 AM MST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
511 AM MDT MON JUL 9 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
511 AM MDT (611 AM CDT) MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH
DAKOTA THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO
THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. AN ISOLATED
TORNADO IS POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 9, 3:19 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             12 W LADNER             45.83N 103.98W
07/09/2007  E1.00 INCH       HARDING            SD   PUBLIC

            HAIL LASTED FROM 405 PM MDT UNTIL 415 PM MDT.

0415 PM     HAIL             10 W LADNER             45.83N 103.94W
07/09/2007  E1.00 INCH       HARDING            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 9, 3:31 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             25 NNW BELLE FOURCHE    45.00N 104.04W
07/09/2007  E1.25 INCH       BUTTE              SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 9, 3:34 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
434 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             4 W LADNER              45.83N 103.82W
07/09/2007  E1.00 INCH       HARDING            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 9, 4:06 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     5 SE LUDLOW             45.78N 103.31W
07/09/2007  E60.00 MPH       HARDING            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 9, 4:29 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             1 N BELLE FOURCHE       44.68N 103.85W
07/09/2007  E0.75 INCH       BUTTE              SD   TRAINED SPOTTER

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 83 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Lawrence

When
July 9, 4:35 PM MST
Where
Lawrence County, 2 mi S of St Onge
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
44.521, -103.720

Hail, Lawrence

When
July 9, 4:48 PM MST
Where
Lawrence County, 5 mi E of Spearfish
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.500, -103.749

Hail, Lawrence

When
July 9, 4:53 PM MST
Where
Lawrence County, Spearfish
Measured
1 in hail
Reported by
Public
Coordinates
44.500, -103.850

Hail, Lawrence

When
July 9, 5:00 PM MST
Where
Lawrence County, Whitewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.470, -103.630

Hail, Meade

When
July 9, 5:10 PM MST
Where
Meade County, Sturgis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.420, -103.500

Hail, Lawrence

When
July 9, 5:11 PM MST
Where
Lawrence County, 2 mi NE of Deadwood
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
44.400, -103.671

Hail, Meade

When
July 9, 5:35 PM MST
Where
Meade County, Tilford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.300, -103.420

Hail, Meade

When
July 9, 5:50 PM MST
Where
Meade County, 4 mi WNW of Ellsworth Afb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.172, -103.174

Hail, Pennington

When
July 9, 6:22 PM MST to 6:25 PM MST
Where
Pennington County, Rapid City
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
44.080, -103.220

Hail, Pennington

When
July 9, 7:00 PM MST
Where
Pennington County, Mt Rushmore
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
43.880, -103.450

Hail, Custer

When
July 9, 7:09 PM MST
Where
Custer County, 7 mi W of Hermosa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.830, -103.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34181, 34183, 34184, 34185, 34182, 34186, 34187, 34188, 34189, 34191, 34190.